Journal of Applied Probability

Biased movement at a boundary and conditional occupancy times for diffusion processes

Otso Ovaskainen and Stephen J. Cornell

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Motivated by edge behaviour reported for biological organisms, we show that random walks with a bias at a boundary lead to a discontinuous probability density across the boundary. We continue by studying more general diffusion processes with such a discontinuity across an interior boundary. We show how hitting probabilities, occupancy times and conditional occupancy times may be solved from problems that are adjoint to the original diffusion problem. We highlight our results with a biologically motivated example, where we analyze the movement behaviour of an individual in a network of habitat patches surrounded by dispersal habitat.

Article information

Source
J. Appl. Probab. Volume 40, Number 3 (2003), 557-580.

Dates
First available in Project Euclid: 24 July 2003

Permanent link to this document
http://projecteuclid.org/euclid.jap/1059060888

Digital Object Identifier
doi:10.1239/jap/1059060888

Mathematical Reviews number (MathSciNet)
MR1993253

Zentralblatt MATH identifier
02066237

Subjects
Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 92D50: Animal behavior

Keywords
Random walk bias at boundary diffusion approximation hitting probability exit time conditional exit time occupancy time conditional occupancy time

Citation

Ovaskainen, Otso; Cornell, Stephen J. Biased movement at a boundary and conditional occupancy times for diffusion processes. J. Appl. Probab. 40 (2003), no. 3, 557--580. doi:10.1239/jap/1059060888. http://projecteuclid.org/euclid.jap/1059060888.


Export citation

References

  • Abramowitz, M. and Stegun, I. A. (1972). A Handbook of Mathematical Functions. Dover, New York.
  • Cantrell, R. S. and Cosner, C. (1998). Skew Brownian motion: a model for diffusion with interfaces? In Proc. Internat. Conf. Math. Models Medical Health Sci., Vanderbilt University Press, pp. 74--78.
  • Cantrell, R. S. and Cosner, C. (1999). Diffusion models for population dynamics incorporating individual behaviour at boundaries: applications to refuge design. Theoret. Pop. Biol. 55, 189--207.
  • Fagan, W. F., Cantrell, R. S. and Cosner, C. (1999). How habitat edges change species interactions. Amer. Naturalist 153, 165--182.
  • Hanski, I. (1999). Metapopulation Ecology. Oxford University Press.
  • Hanski, I., Alho, J. and Moilanen, A. (2000). Estimating the parameters of survival and migration of individuals in metapopulations. Ecology 81, 239--251.
  • Harrison, J. M. and Shepp, L. A. (1981). On skew Brownian motion. Ann. Prob. 9, 309--313.
  • Kaiser, H. (1983). Small spatial scale heterogeneity influences predation success in an unexpected way: model experiments on the functional response of predatory mites (Acarina). Oecologia 56, 249--256.
  • Okubo, A. and Levin, S. A. (2001). Diffusion and Ecological Problems: Modern Perspectives. Springer, New York.
  • Redner, S. (2001). A Guide to First-Passage Processes. Cambridge University Press.
  • Ricketts, T. (2001). The matrix matters: effective isolation in fragmented landscapes. Amer. Naturalist 158, 87--99.
  • Ries, L. and Debinski, D. M. (2001). Butterfly responses to habitat edges in the highly fragmented prairies of Central Iowa. J. Anim. Ecol. 70, 840--852.
  • Turchin, P. (1998). Quantitative Analysis of Movement: Measuring and Modeling Population Redistribution in Animals and Plants. Sinauer Associates, Sunderland, MA.
  • Walsh, J. B. (1978). A diffusion with discontinuous local time. Astérisque 52--53, 37--45.